Flash Flood, Saline
- When
- May 30, 7:00 AM CST to 11:00 AM CST
- Where
- Saline County, 2 mi N of Gilliam
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.267, -93.000
Flooding reported on several roads due to heavy rains north of Gilliam.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 2:07 AM CST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 307 AM CDT TUE MAY 30 2006 .DISCUSSION... SEVERAL CLUSTERS OF THUNDERSTORMS IGNITED ALONG THE COLD FRONT STALLED FROM EASTERN NEBRASKA THROUGH CENTRAL KANSAS OVERNIGHT. EACH CLUSTER EVOLVED SIMILARLY. INITIALLY...STRONG UPDRAFTS PRODUCED TORRENTIAL RAINS AND A FEW LARGE HAIL REPORTS IN SOUTHEAST NEBRASKA AND CENTRAL KANSAS. AS THE CELLS ORGANIZED INTO LINE SEGMENTS A LACK OF DEEP LAYER SHEAR ALLOWED THE LINE SEGMENTS TO BECOME OUTFLOW DOMINANT. DECAYING CLUSTERS PRODUCED A PAIR OF WELL DEFINED ARCING OUTFLOW BOUNDARIES EVIDENT ON THE RADAR SCOPE AT THIS HOUR HEADING INTO WESTERN MISSOURI. AS THE STALLED FRONT BECOMES LESS DEFINED TODAY...MESOSCALE FEATURES LIKE THESE OUTFLOW BOUNDARIES WILL BECOME THE PRIMARY FOCUS FOR REDEVELOPMENT THROUGHOUT THE DAY. ATMOSPHERIC PROFILES HAVE BECOME QUITE TROPICAL WITH LITTLE TO NO CAP AND LAPSE RATES CLOSE TO MOIST ADIABATIC...SO CONVECTION COULD FIRE PRETTY MUCH ANY TIME DURING THE DAY OR EVENING UNTIL THE FRONT FINALLY PUSHES SOUTH OF THE REGION. CONVECTION TONIGHT WILL PROBABLY BE LESS ORGANIZED THAN OUR ONGOING ACTIVITY SINCE THE LOW LEVEL JET WILL BE EVEN LESS PRONOUNCED TONIGHT. A SHORTWAVE SPINNING OVER IDAHO THIS MORNING WILL LIKELY DETERMINE WHEN OUR ILL-DEFINED FRONT WILL CLEAR THE REGION...AND BRING AN END TO OUR TROPICAL CONVECTION. THE NAM AND GFS FORECAST A SIMILAR TRACK AND SPEED OF THE IDAHO WAVE. ACCORDING TO BOTH MODELS...THE UPPER TROUGH WILL DEEPEN AS IT MOVES ACROSS THE UPPER MIDWEST WEDNESDAY NIGHT INTO THURSDAY. THIS SCENARIO WOULD PUSH THE FRONT THROUGH NORTHERN AND CENTRAL MISSOURI WEDNESDAY NIGHT...BRINGING AN END TO CONVECTIVE POTENTIAL BY THURSDAY MORNING. IN THE MEAN TIME...SPOTTY HEAVY RAIN AMOUNTS CAN BE EXPECTED FROM THE POP UP STORMS TODAY AND TOMORROW. AS THE LOW LEVEL WIND PROFILES WEAKEN TODAY...STORMS WILL TRANSITION FROM ORGANIZED LINE SEGMENTS TO MORE SINGLE CELL PULSE STORMS. KOCH && .PREV DISCUSSION... 420 PM MON... TONIGHTS CONVECTION WILL BE DICTATED BY TWO AREAS. FIRST IS COLD ONGOING MINI CONVECTIVE COMPLEX MOVING INTO THE EASTERN CWA. COLD SEVERAL COLD POOLS HAVE BEEN GENERATED WHICH HAVE MAINTAINED ACTIVITY WELL INTO THE AFTERNOON AS IT PUSHES EAST. FAVOR THE GFS 500MB VORTICITY PATTERN WHOSE CONVECTIVE FEEDBACK VORTICITY MAX DEPICTS THE ONGOING PRECIPITATION WELL. WILL KEEP SCATTERED CONVECTION GOING THIS AREA INTO THE EARLY EVENING HOURS. THIS ACTIVITY WILL BE PULSE TYPE SO NO ORGANIZED SEVERE FOR THE EASTERN CWA. LARGE RAIN COOLED AREA ACROSS WESTERN CWA WILL SEVERELY CURTAIL IMMEDIATE THREAT OF NEW CONVECTION INTO THE EARLY EVENING HOURS. WILL HAVE TO WAIT FOR THE AIRMASS TO RECOVER BUT BY THEN WILL HAVE LOST THE EFFECTS OF DAYTIME HEATING. SECOND AREA OF CONCERN IS WITH SLOW MOVING COLD FRONT WHICH EXTENDS FROM WESTERN IA THROUGH CENTRAL KS. LACKING ANY SIGNIFICANT SHORTWAVE ENERGY IN THE MID LEVELS TO ERODE THE CAP WILL LIKELY HAVE TO WAIT TILL LATER THIS EVENING...POSSIBLY AFTER MIDNIGHT...WHEN NOCTURNAL COOLING SETS IN FOR NEW CONVECTION TO FORM. NO ONE MODEL FAVORED AS WEAK SHEAR...WEAK FRONT...NO DISCERNIBLE SHORTWAVE WILL MAKE TIMING DIFFICULT. MESOSCALE FORCES WILL LIKELY DICTATE WHERE AND WHEN CONVECTION FORMS TONIGHT. BEST ESTIMATE WOULD BE OVER SOUTH CENTRAL/CENTRAL KS PORTION OF FRONT WHERE NOCTURNAL LOW LEVEL JET MAY HAVE MOST IMPACT...WITH ACTIVITY THEN SPREADING NORTHEAST INTO NORTHWEST MO. FRONT WILL MOVE LITTLE TOMORROW WITH NOTHING TO FORCE IT SOUTHEAST. OUTFLOW BOUNDARIES FROM ANY NOCTURNAL CONVECTION WILL DETERMINE WHERE NEW STORMS WILL FORM. OVERALL...MOST AREAS SHOULD SEE RAIN AT SOME POINT IN TIME DURING THE DAY SO WENT WITH BROADBRUSH APPROACH USING LIKELY POPS. MAX TEMPERATURES TOMORROW WILL BE LIMITED BY CONVECTIVE DEBRIS CLOUDINESS AND ONGOING CONVECTION. SOME AREAS WHICH COULD START OUT NEARLY CLOUD FREE COULD CERTAINLY REACH MID/UPPER 80S BUT THIS SHOULD OCCUR MORE ON A LOCAL SCALE. FAVORED WARMER GFS OVER NAM. FRONTAL BOUNDARY COULD EASILY STILL BE IN THE AREA ON WEDNESDAY AS AGAIN THERE IS NOTHING STRONG ENOUGH TO FORCE FEATURE THROUGH. SO BEST COURSE OF ACTION IS TO MAINTAIN CHANCE POPS FOR AT LEAST THE MORNING HOURS. MJ FOLLOWED A ECMWF/GFS ENSEMBLE BLEND FOR THE MEDIUM RANGE PACKAGE. OPERATIONAL GFS APPEARED TO BE AN OUTLIER WITH RESPECT TO SHORTWAVE TOPPING A DEVELOPING RIDGE OVER THE HIGH PLAINS...AND DIVING SOUTH INTO THE LOWER MISSOURI RIVER VALLEY. 12Z GFS RUN HAS TRENDED TOWARDS THE ECMWF DEPICTING STRONGER RIDGING OVER THE AREA...AND THE SHORTWAVE PUSHING FURTHER EAST BEFORE DIPPING INTO THE LONGWAVE TROF POSITION. NET EFFECT IS HIGHER THAN NORMAL HEIGHTS OVER THE REGION PUSHING TEMPERATURES BACK TO ABOVE NORMAL LEVELS...WITH LITTLE IN THE WAY OF PRECIPITATION CHANCES MIDWEEK THROUGH THE WEEKEND. 21 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CDT TUE MAY 30 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 600 AM CDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A WARM AND HUMID AIRMASS WILL RESIDE OVER EASTERN KANSAS AND NORTHERN MISSOURI TODAY AND TOMORROW. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE COMMON OVER THE REGION...BUT A LACK OF WIND SHEAR WILL KEEP MOST STORMS BELOW SEVERE LIMITS. A FEW STORMS THIS AFTERNOON MAY BE STRONG ENOUGH TO BRIEFLY PRODUCE HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH...BUT MOST STORMS WILL NOT BE SEVERE. THE MAIN THREAT WITH STORMS THIS AFTERNOON AND THIS EVENING WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE STORMS CAPABLE OF LOCALLY HEAVY RAIN WILL BE POSSIBLE TOMORROW AND TOMORROW EVENING. WIDESPREAD FLOODING IS NOT ANTICIPATED...BUT LOCAL FLASH FLOODING IS POSSIBLE WITH SOME OF THE SLOW MOVING THUNDERSTORMS. DRIER AIR WILL ARRIVE BEHIND A COLD FRONT WEDNESDAY NIGHT BRINGING AN END TO THE STORMY WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY SINCE STORMS WILL BE RELATIVELY SHORT LIVED AND TRANSIENT IN NATURE. KOCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 346 AM CDT TUE MAY 30 2006 MOZ016-024-300930- LINN-SULLIVAN- 346 AM CDT TUE MAY 30 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN LINN AND SOUTHERN SULLIVAN COUNTIES UNTIL 430 AM CDT... AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINNEUS...OR 9 MILES NORTHWEST OF BROOKFIELD...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE NEAR... BROWNING BY 415 AM CDT. THE TOWN OF PURDIN IS ALSO IN THE PATH OF THIS STORM. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. DB
The Pleasant Hill radar (KEAX), 120 km away, was scanning. The volume nearest the first event began at 13:02 UTC.
1 flash flood. Local standard time, as filed.
Flooding reported on several roads due to heavy rains north of Gilliam.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502548.